Alert archive / Arizona / Flash Flood Watches in 2016

Flash Flood Watch 4, NWS Phoenix, AZ

September 6, 2016

NWS Phoenix, AZ issued this flash flood watch at Sep 6, 2016, 8:20 PM MST. It took effect at Sep 7, 2016, 5:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2016, 8:20 PM MST (03:20 UTC)
In effect from
Sep 7, 2016, 5:00 AM MST
Expired
Sep 7, 2016, 11:57 AM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted.

400 
WGUS65 KPSR 070320
FFAPSR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
820 PM MST TUE SEP 6 2016

AZZ024-028-071130-
/O.CAN.KPSR.FF.A.0003.000000T0000Z-160908T0300Z/
/O.NEW.KPSR.FF.A.0004.160907T1200Z-160908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...GLOBE...APACHE JUNCTION...CASA GRANDE...
FLORENCE
820 PM MST TUE SEP 6 2016

...FLASH FLOOD WATCH IN EFFECT FROM 5 AM MST WEDNESDAY THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH- 
  CENTRAL ARIZONA...INCLUDING THE FOLLOWING IN EAST-CENTRAL ...
  ARIZONA...SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN 
  SOUTH-CENTRAL ARIZONA...NORTHWEST AND NORTH CENTRAL PINAL COUNTY. 

* FROM 5 AM MST WEDNESDAY THROUGH WEDNESDAY EVENING

* THE REMNANTS OF HURRICANE NEWTON WILL PASS THROUGH PORTIONS OF
  SOUTHERN AND EASTERN ARIZONA WEDNESDAY. THIS WILL LEAD TO SHOWERS
  CAPABLE OF PRODUCING HEAVY RAIN AND IN TURN CAUSING FLASH FLOODING. 

* CONDITIONS WILL BE FAVORABLE FOR NORMALLY DRY WASHES TO RUN AND
  MAKE UNBRIDGED CROSSINGS...INCLUDING DIPS IN THE
  ROADWAY...IMPASSABLE. IN FACT...THERE IS POTENTIAL FOR SOME OF THE
  SMALLER WASHES TO OVERFLOW THEIR BANKS AT SOME POINT ON WEDNESDAY.
  OTHER FLOOD PRONE AREAS WILL BE SUBJECT TO INUNDATION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER
DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE
WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE
IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH
FLOOD WARNING BE ISSUED.

&&

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$

AZZ023-027-070430-
/O.CAN.KPSR.FF.A.0003.000000T0000Z-160908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY-
820 PM MST TUE SEP 6 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH-CENTRAL ARIZONA HAS BEEN
CANCELLED. WIDESPREAD HEAVY RAIN ASSOCIATED WITH THE REMNANTS OF
HURRICANE NEWTON IS EXPECTED TO FALL OUTSIDE OF METRO PHOENIX AND
MUCH OF MARICOPA COUNTY. THUS...THE WATCH FOR THOSE AREAS HAS BEEN
CANCELLED. HOWEVER...ISOLATED BRIEF HEAVY RAIN AND EVEN SCATTERED LIGHT
SHOWERS ARE STILL POSSIBLE BUT NOT ENOUGH TO CAUSE FLASH FLOODING.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$

AJ
3 follow-up statements
702 
WGUS65 KPSR 071051
FFAPSR

FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
351 AM MST WED SEP 7 2016

AZZ024-028-072200-
/O.CON.KPSR.FF.A.0004.160907T1200Z-160908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...GLOBE...APACHE JUNCTION...CASA GRANDE...
FLORENCE
351 AM MST WED SEP 7 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA... 
  INCLUDING THE FOLLOWING IN EAST-CENTRAL ...ARIZONA...SOUTHERN GILA 
  COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN SOUTH-CENTRAL ARIZONA...
   NORTHWEST AND NORTH CENTRAL PINAL COUNTY. 

* THROUGH THIS EVENING

* THE REMNANTS OF TROPICAL STORM NEWTON WILL PASS THROUGH PORTIONS OF
  SOUTHERN AND EASTERN ARIZONA TODAY. THIS WILL LEAD TO SHOWERS
  CAPABLE OF PRODUCING HEAVY RAIN AND IN TURN CAUSING FLASH FLOODING.
  THE MOST SIGNIFICANT RAINFALL AND THE BEST CHANCE OF FLASH FLOODING
  WILL LIKELY OCCUR OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY.

* CONDITIONS WILL BE FAVORABLE FOR NORMALLY DRY WASHES TO RUN AND
  MAKE UNBRIDGED CROSSINGS...INCLUDING DIPS IN THE ROADWAY...
  IMPASSABLE. IN FACT...THERE IS POTENTIAL FOR SOME OF THE SMALLER
  WASHES TO OVERFLOW THEIR BANKS AT SOME POINT TODAY. OTHER FLOOD
  PRONE AREAS WILL BE SUBJECT TO INUNDATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER
DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE
WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE
IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH
FLOOD WARNING BE ISSUED.

&&

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$
376 
WGUS65 KPSR 071456
FFAPSR

FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
756 AM MST WED SEP 7 2016

AZZ024-028-080300-
/O.CON.KPSR.FF.A.0004.000000T0000Z-160908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...GLOBE...APACHE JUNCTION...CASA GRANDE...
FLORENCE
756 AM MST WED SEP 7 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA... 
  INCLUDING THE FOLLOWING IN EAST-CENTRAL ...ARIZONA...SOUTHERN GILA 
  COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN SOUTH-CENTRAL ARIZONA...
   NORTHWEST AND NORTH CENTRAL PINAL COUNTY. 

* THE REMNANTS OF TROPICAL STORM NEWTON WILL PASS THROUGH PORTIONS 
  OF SOUTHERN AND EASTERN ARIZONA TODAY. THIS WILL LEAD TO SHOWERS 
  CAPABLE OF PRODUCING HEAVY RAIN AND IN TURN CAUSING FLASH 
  FLOODING. THE MOST SIGNIFICANT RAINFALL AND THE BEST CHANCE OF 
  FLASH FLOODING WILL LIKELY OCCUR OVER THE HIGHER TERRAIN OF 
  SOUTHERN GILA COUNTY. 

* CONDITIONS WILL BE FAVORABLE FOR NORMALLY DRY WASHES TO RUN AND 
  MAKE UNBRIDGED CROSSINGS...INCLUDING DIPS IN THE ROADWAY... 
  IMPASSABLE. IN FACT...THERE IS POTENTIAL FOR SOME OF THE SMALLER 
  WASHES TO OVERFLOW THEIR BANKS AT SOME POINT TODAY. OTHER FLOOD 
  PRONE AREAS WILL BE SUBJECT TO INUNDATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER
DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE
WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE
IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH
FLOOD WARNING BE ISSUED.

&&

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX


$$
571 
WGUS65 KPSR 071857
FFAPSR

FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
1157 AM MST WED SEP 7 2016

AZZ024-028-072000-
/O.CAN.KPSR.FF.A.0004.000000T0000Z-160908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
1157 AM MST WED SEP 7 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-
CENTRAL ARIZONA HAS BEEN CANCELLED.

LIGHT TO MODERATE RAINFALL CONTINUES TO STREAM NORTHWARD FROM
SOUTHEASTERN ARIZONA INTO CENTRAL ARIZONA INCLUDING PINAL AND
SOUTHERN GILA COUNTIES. HOWEVER, RAINFALL RATES HAVE BEEN DIMINISHING
AND THE THREAT FOR FLASH FLOODING HAS DIMINISHED.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Sep 6, 5:04 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 6, 5:04 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
504 PM MST TUE SEP 6 2016

.UPDATE...
Updated Aviation section.

&&

.SYNOPSIS...
Moisture will return to the region from the south today, returning
clouds, humidities and storm chances to the south-central Arizona
deserts by the evening. Expect increasing chances for showers and
thunderstorms Wednesday into Thursday mainly over south central
Arizona as deep tropical moisture from hurricane Newton moves into
the area. Moisture will taper off from the west Thursday night as
Newton moves out of the area, and will continue to slowly thin
Friday into the weekend leaving only slight chances for afternoon
and evening thunderstorms which will mostly focus over the higher
terrain east of Phoenix.

&&

.DISCUSSION...

Latest streamline analysis shows Newton across the Baja Peninsula
being propelled northward between a trough across the western CONUS
and a broad ridge in the lower-Mississippi valley. Meanwhile, latest
mesoanalysis shows relatively dry air across Arizona with PWATs below
1 inch. Higher values reside across Southeastern Arizona. Although
conditions are not favorable for convection at the moment, latest
satellite imagery indicates that the atmosphere is in the process of
moistening ahead of approaching Newton.

Newton's satellite appearance suggests that the weakening process has
begun as it traverses the rough terrain of the Baja Peninsula. The
eye has filled and cloud tops continue to warm, particularly along
the western periphery of the low-level circulation. Despite this
deterioration, overnight SSEO and NCAR ensembles suggested that
conditions will be favorable for at least scattered strong convection
as early as this evening from Pinal County north into the Phoenix
area. Latest guidance including the SSEO is not as aggressive,
though the potential still exists for at least isolated showers and
thunderstorms to develop along the leading edge of the northward
propagating Theta-E gradient. GEFS CAPEs for this evening are also
significantly lower than earlier projections. Nevertheless, the Flash
Flood Watch has been adjusted to start earlier to account for the
evening convection. Given that the atmosphere will not be saturated
at the onset of the moisture surge, there is some potential for
blowing dust.

Regarding the models, both the operational GFS and ECMWF continue to
show trends to the east (albeit much less than they were yesterday).
Although the models performed poorly with past systems such as Odile
in 2014, the fact that Newton is a well-defined circulation lends
credence to the predictability of the models. QPF has consequently
been adjusted downward and eastward, in accordance with national WPC
guidance. Most likely storm total QPF is around a quarter of an inch
in the Phoenix area and up to an inch across eastern Gila County
through Wednesday afternoon. However, isolated thunderstorms have the
potential to produce localized higher amounts and flooding.

&&

.PREVIOUS DISCUSSION...

The past few model runs of the GFS and ECMWF have come into good
agreement on the track and timing of Newton over the next 2-3 days
and agree nicely with the latest NHC hurricane track which now pushes
Newton north along the east coast of Baja CA thru 12AM Wednesday,
then sharply curves it northeastward with the circulation center
approaching Nogales late Wed night. It appears Newton will stay a
tropical storm as it enters far southeast AZ and then weaken to a
depression Thursday morning as it continues to move across southeast
AZ - by 12z Thursday the circulation center is forecast to move into
far east-central AZ near the New Mexico Border. All model QPF as well
as latest WPC QPF estimates take the bulk of the heavy precip through
southeast Arizona with the Tucson CWA seeing the brunt of the precip
and potential flooding.

Historically, there have only been four tropical storms to actually
make it into Arizona, last being Nora in 1997. If you were in Phoenix
back then, you may call remember that storm as "Nada Nora". If you
were in Yuma, you'd remember it as the wettest day on record. Almost
4" of rain fell on 25 Sep 1997; 3.98" actually, which is more than
Phoenix's wettest day of 3.30" on 8 Sep 2014 (where a tropical system
also was in the mix). Will Newton bring us rain of this magnitude?
Time will tell.

With all the clouds and showers expected, high temperatures
Wednesday and Thursday will fall well below seasonal normals and
into the low to mid 90s across the south central deserts. Would not
be surprised if we see highs in the 80s especially on
Wednesday.

By Thursday night what is left of Newton, and the bulk of its deep
moisture, lifts off quickly to the northeast and a drier southwest
or west flow begins to spread drier air into the area from the west.
Moisture will thin from the west and thunderstorms chances will
diminish Friday through the weekend. By the weekend thunderstorm
chances over southeast California will be minimal with POPs in the
single digits, and we will see low numbers such as 10-15 percent
over the south central Arizona deserts. Actually the best threat for
storms each day will focus over the higher terrain east of Phoenix
and not so much over any of our lower deserts.

&&

.AVIATION...

South-Central Arizona Including KPHX, KIWA, and KSDL:
As of 00Z, the center of Hurricane Newton was over southern Baja
Mexico. It will track north-northeastward tonight and Wednesday and
weaken rapidly as it tracks across Sonora and southeast AZ.
Thunderstorms are expected to remain outside of metro Phoenix tonight
and will primarily be limited to areas south of Interstate 8.
Otherwise, clouds will increase this evening. Scattered light to
moderate showers will develop over portions of metro Phoenix after
10Z (showers more numerous over Pinal County and points further
south and east) before diminishing in the afternoon. Winds this
evening will be quite variable mostly fluctuating between southeast
and southwest - possibly even north at times. Late tonight and into
the early afternoon Wednesday, winds will favor the southeast
quadrant.

Southeast California/Southwest Arizona including KIPL and KBLH:
Anticipate some isolated weak thunderstorms this evening east of the
Lower Colorado River Valley. Otherwise, some scattered cumulus with
some mid and high clouds (mainly near and east of the Lower Colorado
River Valley). The brunt of the remnants of Hurricane Newton will be
over the southeast third of Arizona. Surface winds will favor
southerly directions with gusts in the teens (more variable closer
to higher terrain).

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...

Friday through Tuesday...

Weak high pressure along with dries air over the region will support
near normal high temperatures throughout the period. There is also a
slight chance of isolated thunderstorms each afternoon in the higher
elevations although little to no chance of wetting rains. Minimum RH
will range from 13 to 20 percent in the lower deserts to 22 to 35
percent in higher elevations. Overnight recoveries will be good in
the lower deserts to excellent in the higher elevations. Breezy
southwesterly winds during the late afternoons with gusts of 15 to
22 mph are in store for Monday and Tuesday as a trough approaches
from the west.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Wednesday evening for AZZ023-024-027-
     028.

CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...CB
AVIATION...AJ
FIRE WEATHER...Sawtelle

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:57 AM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Sep 7, 12:45 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 7, 4:01 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr

Nearby

Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.